The batch of heroin circulating in Philadelphia believed responsible for at least 165 overdoses and 10 deaths last weekend may have been contaminated with a mix of fentanyl and a toxic synthetic cannabinoid.

In a tweet posted Wednesday, Barry K. Logan, executive director at the Center for Forensic Science Research and Education (CFSRE) in Willow Grove, stated the lab had tested samples of the drug and found it contained 5-fluoro-ADB, a synthetic cannabinoid intended for forensic and research applications.

There are scores of synthetic cannabinoids, sometimes called "designer drugs"; some have been sold on the street under names like K2 and Spice.

"The CFSRE had the opportunity to test a batch of the Santa Muerte 'heroin' that is circulating in the Philadelphia area, and was linked to several overdoses. The batch contained heroin, fentanyl, and also 5-fluoro-ADB, a potent and toxic synthetic cannabinoid," Logan tweeted.

Meanwhile, city health officials were investigating what they feared would be another overdose spike on Thursday, with more than a dozen occurring between 7 a.m. and 2 p.m. around the intersection of Kensington Avenue and Cambria Street. Fear in the community was palpable. At one point, staffers from Prevention Point, the needle-exchange program, had to run down the block from reviving one victim to rescuing another who had collapsed in the arms of police officers on patrol.

But by the end of Thursday, city health officials said, the number of overdoses turned out to be fairly typical. They did not know whether these cases were tied to the product that spurred the weekend's toll.

Synthetic cannabinoids are mind-altering chemicals considered far more powerful and unpredictable than cannabinoids found in natural marijuana. The synthetics are either sprayed on dried, shredded plant material so they can be smoked, or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices, according to the National Institute on Drug Abuse.

"We don't want to make a definite confirmation until we know more," said James Garrow, spokesperson for the Philadelphia Department of Public Health.

Garrow said the heroin tested by the Willow Grove lab did not come from an overdose victim. "That said, the reactions that victims displayed upon being revived is consistent with the synthetic cannabinoid being present. We don't want to make a definite confirmation until we know more," Garrow wrote in an email.

The drug sample the lab tested was stamped with the "Santa Muerte" label, and was seized as part of a Montgomery County law enforcement case. It was brought to the lab for evaluation, said Alex Krotulski, a research scientist with CFSRE.

The lab has seen the heroin-fentanyl-synthetic cannabinoid combination recently coming from the five-county Philadelphia area and South Jersey, said Mandi Mohr, a forensic scientist with CFSRE. Within the last week, they were able to pinpoint it to the "Santa Muerte" batch, she said.

Montgomery County issued a warning about the overdoses in Philadelphia over the weekend, but the only confirmed deaths were in the city.

Drugs stamped with "Santa Muerte" had been specifically sought out by longtime heroin users who feared overdosing on fentanyl, because this stamp long signified pure heroin.

Philadelphia's heroin supply, once noted nationally for its purity and cheapness, is now almost entirely contaminated, largely with the synthetic opioid fentanyl and sometimes with other substances, law enforcement officials have said.

The possible contamination and recent overdoses renewed calls by Thomas Farley, the city health commissioner, earlier this week for the city to open a safe injection site, a controlled setting where people who use drugs can get help more quickly in the event of an overdose.

On Thursday, Prevention Point's outreach workers were distributing fliers and doses of the overdose-reversal medicine naloxone around the neighborhood and in other areas of the city in which overdoses with similar symptoms had been reported. They were counseling drug users to inject slowly, to carry naloxone, and to use drugs around other people to avoid overdosing alone.

On Cambria Street, where the overdose cluster had been reported, Louis Langlais sat outside a convenience store and pointed across the block. Someone had overdosed there in the morning, he said. He carries naloxone, though he said he doesn't use heroin, and estimated he'd used it more than a dozen times on friends.

The overdose that morning had been "nothing you're not used to," he said. But he was worried about his friends: He had told Prevention Point staffers that the pack of naloxone he carries isn't enough anymore, because it is taking multiple doses to revive people from such potent drugs. "I'm going to have to start carrying a backpack," he said.